Adverse Drug Reactions

Adverse Drug Reactions is a topic covered in the Harrison's Manual of Medicine.

To view the entire topic, please or purchase a subscription.

Harrison’s Manual of Medicine 19th edition provides 600+ internal medicine topics in a rapid-access format. Download Harrison’s App to iPhone, iPad, and Android smartphone and tablet. Explore these free sample topics:

Harrison’s Manual of Medicine - App + Web

-- The first section of this topic is shown below --

Adverse drug reactions are among the most frequent problems encountered clinically and represent a common cause for hospitalization. They occur most frequently in pts receiving multiple drugs and are caused by:

  • Errors in self-administration of prescribed drugs (quite common in the elderly);
  • Exaggeration of intended pharmacologic effect (e.g., hypotension in a pt given antihypertensive drugs);
  • Concomitant administration of drugs with synergistic effects (e.g., aspirin and warfarin);
  • Cytotoxic reactions (e.g., hepatic necrosis due to acetaminophen);
  • Immunologic mechanisms (e.g., quinidine-induced thrombocytopenia, hydralazine-induced SLE);
  • Genetically determined enzymatic defects (e.g., primaquine-induced hemolytic anemia in G6PD deficiency); or
  • Idiosyncratic reactions (e.g., chloramphenicol-induced aplastic anemia).

-- To view the remaining sections of this topic, please or purchase a subscription --

Citation

* When formatting your citation, note that all book, journal, and database titles should be italicized* Article titles in AMA citation format should be in sentence-case
TY - ELEC T1 - Adverse Drug Reactions ID - 623134 Y1 - 2017 PB - Harrison's Manual of Medicine UR - https://harrisons.unboundmedicine.com/harrisons/view/Harrisons-Manual-of-Medicine/623134/all/Adverse_Drug_Reactions ER -